(EDIT: should have said this is not ongoing treatment but because of a trip Thursday to help with my limited walking abilities without support so hoping it will help. My actual treatment is glucosamine with non impact knee exercises.)
There was mention of affecting blood sugar level and being insulin resistant wondering if it affects appetite like sugary or processed carbs do.
I'm so sorry to hear that- totally sucks!
I suffer from juvenile rheumatoid arthritis (was diagnosed when I was three years old- so I've suffered from it for 25 years now:-() and all my joints are affected.
I have had cortisone shots and infusions and tablets over the years and while cortisone works to reduce the inflamation and the pain etc- it does have some nasty side effects.
I have troubles eating when on cortisone- all carbs and sugars make me throw up (this is uncommon though) and I black out from it (don't want to frighten you) as well as horrid water retension (it depends how high the dose and how long you have to take it).
I would suggest that you talk to your doctor about other therapies- base therapies such as Enbrel, Remicade, Humira etc- depending on how bad you are affected. These therapies stop your body from attacking itself and I am doing well with them.
I take Enbrel- I was the youngest patient to be prescribed this medication in Switzerland at the time(1998)- so it's been 10 years and it really works for me!
IF you need to talk- vent - have any questions - PM me. I'll gladly help
Hoping that were I to get a vomit response that my low carbing (because of insulin resistance) might keep that in check. I dont know much about arthritis but assume its because my knees have supported 400+ lbs for so long. I dont have other joint pains and appreciate your empathy when you clearly have had harder struggles. So wonderful that youve found such relief with Enbrel! He's got me just started on glucosamine (posted on that in H&S as well).
Appreciate the side affect comments - eventhough its for now a one time thing, still good to be aware of possible affects!
Very glad to hear that!
Your doctor is right- treatment like that is common (my doc always gives me a supply of tablets when I'm travelling) and it will enable you to do more than usual!
I've heard of glucosamine- but I've never had it prescribed so I can't comment- but it sounds like you are in good hands!
Have a wonderful, wonderful trip and let me know how everything goes!
yes it also comes in tablet form- prednisone for example.
However- remember he will give you the shot directly into the knee- which will mean local and central relief. It will also effect your whole system less this way.
the tablets are better for someone like me who needs to take cortisone for the whole system.
and when you take tablets you never have the full amount of medication because the acids in the stomach destroy part of it.
I have had 1 cortisone shot - in my wrist for carpal tunnel/tendinitis. I don't want to scare you, but I thought it was one of the worst pains ever! Then again, I did not have the novacaine/local anesthetic in the shot too, so if you have that, it may be better.
I've also been on variations of cortisone tablets for short periods of time (asthma) and inhaled cortisone (asthma and allergies). Cortisone tablets just generally messed with my system: Water retention, nausea, lethargy, increased craving for simple carbs, and acne. Not the worst, but not fun either. That being said, the inhaled ones and the injected ones don't seem to bother me much - other than the local pain from the injection. But hey, I had that already in my wrist... and the shot DID lessen the inflammation, so I was able to pick things up again.
So, what I'm trying to say is that inhaled or injected cortisone is more localized, so shouldn't affect your system *as much*. And I would think that there's little change for insulin resistance from only 1 shot. It's worth bringing up with the doctor, though. Also, if anything happens in the next few weeks that causes a cut or bruise, or if you catch a cold, you *may* heal a little more slowly. (I certainly hope this isn't the case!!!) And, again this is probably unlikely, but if there's any surgery in the next few weeks, do mention the shot.
I hope this injection brings you relief so you can enjoy your upcoming trip!
Has anyone ever heard of charley horses as a side effect of cortisone? Sounds far fetched, but have had 2 shots in my hip and have been waking up in the morning with pregnancy like charley horses in my calves? Any input?
Hmm the only time I ever had a cortisone shot was when I was super sick with a gnaley sinus infection. I had two shots, exactly one week apart (two total, not two each time). I had them in my ass, hahaha, and my sinuses immediately felt better!! I didn't have any side effects, but maybe because I had it in my ass? And not in like my knee or wrist or any area like that.
Best of luck to you! <3
Rambling but the shots when perfectly and optimistic for any help they provide.
Seeing as your question seems to have been answered Sun, and you have had your injection, I thought I would just pop in and tell the story of my first cortisone injection. It was into a tumor in my foot, just trying to put the operation off for a few months before it was removed (benign of course) and I remember siting up on the Dr's bench, with my knee bent, and my foot flat on the bench. He put the needle through the top part of my foot (the tumor was between the bones that lead down to my 3rd and 4th toes), and then came to a sudden stop. The tumor was rock hard, so he had to force the needle down to try to get into the tumor. Of course the needle bent, so he pulled out and went for a bigger needle. The needle we used was actually a drawing up needle and was twice the size of a needle normally used to give the injection. It was quite funny actually. Once he got past the hard outer layer, he was able to inject the cortisone into the tumor, and it worked really well. I should also say, that it never hurt the whole time, no local either, and it worked really really well. I was able to keep on working for another few months before I need to have it removed.
Cortisone is one of my favorite drugs, I have Crohn's and Enteropathic Arthritis same family as Rheumatoid arthritis (Bee I can feel for you), and when I am really sick, and in a lot of pain, I head into the ER, and say bugger the morphine, get me hydro-cortisone IV NOW! Ok, it takes a couple of hours to work, but the relief is sooo much better than any narcotic.
Cortisone is a very effective drug, especially as an injection, like as you are having. I worked with a pain therapist and a Dr who specialised in chronic pain, many of his patients have regular cortisone injections, and they are very effective.
Let me know how you go, and how the injection works for you. I would love to know how you went on your holiday. Make sure you have good walking shoes!
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.